Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Hastings, NE

May 31, 2006Thayer County, Nebraska

NWS Hastings, NE issued this flash flood warning at May 31, 2006, 10:18 PM CDT for Thayer County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 10:18 PM CDT (03:18 UTC)
Expired
Jun 1, 2006, 4:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 010320
FFWGID
NEC169-010915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1018 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 415 AM CDT

* AT 1013 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A 
  THUNDERSTORM WITH VERY HEAVY RAIN OVER DESHLER...OR ABOUT 39 
  MILES NORTH OF CONCORDIA...MOVING EAST AT 10 MPH. AT THE JUNCTION 
  OF HIGHWAY 5 AND 136 WATER WAS RUNNING OVER THE CURBS AT A DEPTH 
  OF 6 INCHES.

* LOCATIONS IMPACTED INCLUDE...
  CARLETON...
  HEBRON...
  BELVIDERE...

LAT...LON 4032 9781 4002 9780 4002 9739 4032 9751

$$

19
1 follow-up statement
000 
WGUS73 KGID 010512
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1211 AM CDT THU JUN 1 2006

NEC169-010518-
THAYER NE-
1211 AM CDT THU JUN 1 2006

...THE FLASH FLOOD WARNING FOR THAYER COUNTY IS CANCELLED...

THE THUNDERSTORMS RESPONSIBLE FOR THE HEAVY RAINFALL ACROSS THAYER 
COUNTY...ESPECIALLY WEST OF HIGHWAY 81...HAVE MOVED OUT OF THE 
COUNTY.  NO ADDITIONAL FLASH FLOODING IS ANTICIPATED.

LAT...LON 4032 9781 4002 9780 4002 9739 4032 9751

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:05 PM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 31, 3:05 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT WED MAY 31 2006

.SHORT TERM...FORECAST FOCUS IS THE RISK FOR THUNDERSTORMS TONIGHT.

TWO AREAS OF CONCERN SHOW UP. ONE IS THROUGH EARLY EVENING AS WEAK
CONVERGENCE NEAR/IN SOUTHEAST/EASTERN CWFA. INCREASED MOISTURE OVER
SOUTHEAST CWFA COULD BE ENOUGH TO POP A FEW STORMS THROUGH EARLY
EVENING. STORMS ALONG THE FRONT RANGE WILL WORK EAST...THEN SOUTHEAST
BY LATE EVENING AND MORE LIKELY TO IMPACT THE SOUTHWEST CWFA. AS
THIS HAPPENS...UPPER TROUGH MOVES ACROSS THE CWFA THROUGH THE
NIGHT. ALL OF THIS SPELLS RISK OF THUNDERSTORMS...AND BROAD BRUSHED
WITH ISOLATED/SCATTERED CHANCE FOR THUNDERSTORMS.

TROUGH PASSES EARLY THURSDAY MORNING LEAVING A VERY PLEASANT DAY.

SOME DISCUSSION REGARDING RETURN FLOW AND OVERNIGHT MID LEVEL
CONVECTION BUT HELD OFF FOR NOW.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERNS
WILL BE WITH A COOL FRONT THAT MOVES THROUGH THE FORECAST AREA
MONDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD.

A WEAK SHORT WAVE MOVES ACROSS THE RIDGE ON SATURDAY...BUT THERE IS
NOT MUCH MOISTURE TO WORK WITH AND THE SURFACE FRONT IS FAR ENOUGH
TO THE WEST THAT THERE SHOULD NOT BE ANYTHING TO INITIATE ON.

THE SURFACE FRONT REMAINS TO THE WEST OF THE FORECAST AREA THROUGH
MONDAY NIGHT. DURING THAT TIME THERE WILL BE SOUTH WINDS AND
TEMPERATURES AT 850MB ARE EXPECTED TO BE 20 TO 24 DEC C. THIS SHOULD
ALLOW FOR WARM TEMPERATURES TO CONTINUE THROUGH THE WEEKEND AND
EARLY NEXT WEEK.

AS THE FRONT MOVES THROUGH MONDAY NIGHT...A SHORT WAVE MOVES THROUGH
EASTERN NEBRASKA AND IOWA. SINCE THERE IS LITTLE MOISTURE IN THIS
AREA AND THE UPPER SUPPORT IS TO THE EAST...EXPECT THAT THERE WILL
BE NO PRECIPITATION WITH THE FRONTAL PASSAGE.

AFTER THE FRONT MOVES THROUGH...THE TEMPERATURES ONLY BRIEFLY DROP
BELOW 20 DEG C AT 850MB BEFORE WARMING BACK UP AGAIN. THE COOLER AIR
SHOULD BE SHORT LIVED AND NOT VERY COOL TO BEGIN WITH. ONLY HAVE A
FEW DEGREES COOLER FOR TUESDAY AND WEDNESDAY THAN OVER THE WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

05/JCB
Hazardous weather outlook, May 31, 9:09 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT WED MAY 31 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
909 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA TONIGHT. THE PRIMARY HAZARD WILL BE TORRENTIAL
RAINFALL FROM THE SLOWER MOVING STORMS...HOWEVER GUSTY WINDS OF 45
MPH AND HAIL UP TO THE SIZE OF DIMES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 31, 6:36 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT WED MAY 31 2006

KSZ019-010000-
MITCHELL-
636 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIMPSON...OR 19 MILES SOUTHWEST OF
CONCORDIA...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, May 31, 7:38 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       SIMPSON                 39.39N 97.93W
05/31/2006  M2.25 INCH       MITCHELL           KS   TRAINED SPOTTER

            HEAVY RAIN LASTED FOR ABOUT AN HOUR

&&

KING
Special weather statement, May 31, 8:10 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT WED MAY 31 2006

KSZ007-010145-
JEWELL-
810 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL COUNTY...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORMOSO...OR 24 MILES NORTHWEST OF
CONCORDIA...AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN JEWELL COUNTY AT 820 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 31, 9:03 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT WED MAY 31 2006

NEZ086-087-010230-
NUCKOLLS-THAYER-
903 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSKIN...OR 37 MILES NORTH OF CONCORDIA...
AND MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DESHLER AT 915 PM CDT...
  CARLETON AT 930 PM CDT...

DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS
BRIEF HEAVY RAIN UP TO 2 INCHES PER HOUR ARE EXPECTED WITH THIS
STORM.

19
Special weather statement, May 31, 9:28 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT WED MAY 31 2006

NEZ086-087-010300-
NUCKOLLS-THAYER-
928 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSKIN...OR 41 MILES SOUTHEAST OF
HASTINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAVENPORT AT 935 PM CDT...
  CARLETON AT 940 PM CDT...

DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AND BRIEF
HEAVY RAIN UP TO 2 INCHES AN HOUR ARE EXPECTED WITH THIS STORM.

19
Special weather statement, May 31, 9:41 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
941 PM CDT WED MAY 31 2006

NEZ086-087-010300-
NUCKOLLS-THAYER-
941 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSKIN...OR 41 MILES SOUTHEAST OF
HASTINGS...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAVENPORT AT 935 PM CDT...
  CARLETON AT 940 PM CDT...

DIME SIZE HAIL...AND DAMAGING WINDS UP TO 50 MPH AND BRIEF HEAVY
RAIN UP TO 2 INCHES AN HOUR ARE EXPECTED WITH THIS STORM.

19

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.